CSN Login
Members Online: 17

GBM IV Just got the doctors orders

SanDiegoPaul
Posts: 25
Joined: May 2011

After one more MRI, finally the doctor has given me a course of treatment: six weeks straight radiation and chemo( temodar) ... The chemo drug seven days a week, and radiation Monday through Friday for six weeks. I am 56 YO male in good health otherwise, and am not prone to any nausea like symptoms. What has been prescribed is six weeks on, and two weeks off.

My nationality is GREEK, so my appetite has always been good and is to this day. What can I expect from this aggressive cancer treatment described above? I am sure I will lose some hair but fortunately for me I have plenty! This is all new territory, completely uncharted waters for all of us. I don't know anybody who has had these treatments before and I am extremely anxious to start six weeks of straight chemo/radiation.

Thankfully my wife is extremely positive and is a great source of energy for me. Does his cancer fight really bring a strong person down so much, like you read about?

SanDiegoPaul
Posts: 25
Joined: May 2011

during the course of this tumor growing in my brain, I have completely lost use of my left arm and hand. I know I am not the only one.

After radiation and chemo get a good hold on tumor size reduction, how likely is it for me to regain use of my hand?

micgrace
Posts: 131
Joined: May 2011

Hi, I really hate to hear of anyone having this horrible disease. My deepest sympathies.

Unfortunately you won't regain the use of your hand and it will get worse. My wifes RHS use is now non existent and she is bedridden now. The resection and shunt provided some tempory reprieve but its back to nothing at all now. They are trying a new drug on her to relieve brain pressure by reducing the amount of fluid produced at the site which may ease the pressure on the left ventricle so she can communicate rather than being drowsy most of the time.

SanDiegoPaul
Posts: 25
Joined: May 2011

I am so sorry to hear how your wife's condition has deteriorated. Prayers sent!

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

one week into radiation my sister had leftside facial droop. She wasnt aware but lost some feeling in her left leg. When to the ER, started on decardron. THe next morning was dropping things and had some uncontroled movement in that left hand that she didnt seem aware of, I was sitting and talking to her and her fingers were flicking up. In the next day or two it seem to get worse. Neuro checks were not great. But with in about two weeks it slowly came back. She has full use of the left side. She was on avastin IV too. Swelling can cause the weakness not always tumor growth.Wasnt happy with the MRI. tumor didnt reduce... Treatment are delayed because of sepsis. But looks like we are on for Monday. Lost a lot of time.
Paul dont give up !!!Is your doctor talking about avastin? When does treatments start?

SanDiegoPaul
Posts: 25
Joined: May 2011

I guess they want to use Avastin as a secondary drug, not primary as I have given Temodar to start with. I will be on steroids for a few days prior to starting the Temodar and I guess, if they are not satisfied with my progress at the radiation and Temodar treatments, they will upgrade to Avastin.

I am not completely sure why they don't just start with it, unless it's because of the cost to the insurance company

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

Its expensive,she has kaiser.Avastin reduces the blood supply and thatis what helps this thing grow.It also cleans up and decreases swelling. Dont understamd why one doctor does one thing and another does another.At first they wanted to put her on a clinical trial where half the people get avatin and half the people dont.That didnt go over well at all. These doctors have your life in there hands. They wont operate. We dont have time to waste, Are they playing God or a guessing game.
So they wont know if the temodor/ radiation works until a month after radiatin is done. THats 10 weeks from the day you start. Thats a long time...

micgrace
Posts: 131
Joined: May 2011

Hi. Graces mask for radiation has been made up. Now for her to receive it (60 gy plus margin) which is scheduled shortly. I think about 4th July. (No not a public holiday in OZ but may be her Independence Day??).

Anything to get that swelling down which as far as I can tell is the main culprit in temporary loss of functionality including radiation application. However the tumor does grow and continue to take out further items.

Whatever is used unfortunately only ever slows the progress and never results in a cure. However the thing can apparently go dormant at some point which would give a very welcome remission.

We all live in hope of at least that. A cure would be great also. If mobile the odds are better for a longer life. But very definitely not a long life, this and the lack of functionality I find ever so hard to adjust to. My wife did say something to me. "Don't worry, try and get on with your life" in one of her rare lucid moments.

micgrace
Posts: 131
Joined: May 2011

Unfortunately my wife passed away from GBM on the 19th of June 2011. I shall remeber her and love her forever.

Beckymarie
Posts: 358
Joined: Aug 2009

My husband was 56 when diagnosed with a GBM. He too followed the normal protocal of 6 weeks radiation and temador. The gains were minimal and the side effects from the radiaiton were significant. Looking back, if I knew then what I know now, I would have discouraged the radiation. We did get some very good results from Avastin short term. Unfortunately the tumor eventually found its way around the avastin. I wish the very best of luck with your treatments. This is a horrible disease.

momsworld's picture
momsworld
Posts: 135
Joined: May 2010

Hi there, you mentioned that your husband was on avastin and that it worked short term for him, how long is short term? my daughter is on avastin. She has been on it for about 9 months and it seems to be working. She has AA3, one grade lower than GBM.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network